Family and Caregiver Schizophrenia Discussion Forum

I want to ask a question regarding myself, and how to interpret what Ive experienced

Hello, this is my first and hopefully one of few posts I will make on this forum. I have lately been having the worst time ever, and am worried about myself quite a lot. I will be seeing a psychiatrist on friday, and have been seeing multiple psychiatrists over the past month, and am currently mentally well, but I am just curious about what perspectives there are in the future.
I will introduce myself, I am 17 years old male and turning 18 in two weeks. Over the past three years I have abused substances I shouldn’t have abused, and quit them in November of past year. Since The october of past year, I have experienced occasional hallucinations but they have never been bad. Only in February, March, and April of 2021 (when I had long quit drugs) did my hallucinations turn bad and my delusions in regards to religion turn so bizarre I could no longer hide them from my mother (i live with mother and stepfather).
For about 3 and a half weeks now, I have been taking Abilify (aripirazole). At first I was taking 10mg in the evening before bed, but now I take 10mg in the morning, as I wake up. It has completely got rid of my hallucinations and I feel a lot smarter now. However, I hate the feeling of being constantly drugged up. And that’s the feeling I get on abilify. It feels like Im on some type of stimulant but at the same time a depressant, it is a very weird feeling and I dislike it so much. I wouldn’t want to live my life constantly relying on this shit drug.
Anyway, today I didn’t take my medication. Today I went and threw the pill away in the toilet as my mother didn’t see. Should I continue doing this? She will notice if my symptoms return (if they ever will, because Im not even sure if I have schizophrenia or not). I want to continue doing this, I want to go back to not feeling drugged up constantly.

I think you should continue taking the med. The side effects will lighten up.

1 Like

My son is on Abilify , the side effects will get better . I wouldn’t advise to miss or stop the meds . I will advise to eat healthy and exercise every day and continue the meds . My son takes it at night .

2 Likes

Continue taking the medication, and avoid non prescription “street” drugs. It’s the best chance you have for a semi-normal life. The drugged feeling fades over time. In my experience Abilify is one of the better less “drugged up” feeling medication I’ve experienced, you’re unlikely to find one much better on this front. It’s likely over time your doctors will decrease your medication as you stabilize. If you are having concerns about side effects, tell your doctors about them and they may adjust your dosage which is a little on the high side, but not unreasonable considering your symptoms.

Ceasing medication periodically or completely as you are suggesting is associated with very poor outcomes and you may eventually end up hospitalized, homeless, disabled and destitute for life as a result. Going without medication is associated with declining mental function and shortening of life. Most of the people you see living on the street took the same path you are considering. Abilify takes a while to leave your system, so just because you are okay for a day or week or two doesn’t mean you won’t be hallucinating, delusional and dragged kicking and screaming to the hospital or jail the next. If you still want to live dangerously, you’d be much better off tapering down to a lower dosage than quitting completely. In my experience these drugs are cheap insurance.

I’ve had a decent life, a degree, a career, relationships, friends, my own home etc all because I accepted my condition, sucked it up and took the drugs, lived with side effects and residual symptoms and didn’t give up. I’m certain I wouldn’t have anywhere near this degree of success if I had stopped taking drugs and seeing psychiatrists and psychologists just because I didn’t like the way I felt for the first week or month or two. I won’t promise you that your life will get better with the drugs, but it definitely could if you put your mind to recovery like I did. I can guarantee you, however, that the odds are your symptoms and your life will get much much worse if you continue to resist treatment and give up. Believe me, compared to older drugs Abilify is a smooth riding Cadillac. It might make you a bit dizzy as you titrate up and you might feel a little odd for the first few months, but it gets better.

9 Likes

You are a great inspiration and such a wealth of knowledge thank you, my love one is just in the beginning, he is a beautiful person, he lives at home with his dad and I and we have no problem with that, he is soooo kind and always trying to please but we know he is struggling more at this time, he seems lost, just lost, He is med compliant, doesn’t eat much and walks outside for hours but I rather him out side than in his bedroom cross legged on the floor (we live on a AC so no one can see) I wish we knew more, of course our hearts bleed for him. But thank you, keep sharing your experiences

1 Like